Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Norman, OK

May 26, 1997Johnston County, Marshall County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 26, 1997, 10:08 PM CDT for Johnston County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 1997, 10:08 PM CDT (03:08 UTC)
Expired
May 27, 1997, 1:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3123 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.3
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 270310
FFWOKC
OKC069-095-270615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1008 PM CDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 115 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN JOHNSTON AND MARSHALL

INCLUDING THE FOLLOWING LOCATIONS
     KINGSTON...LEBANON...MADILL AND MANNSVILLE

AT 1008 PM CDT RADAR INDICATED VERY HEAVY RAIN ACROSS MOST OF NORTHERN
MARSHALL COUNTY.  THE STORM WAS NEARLY STATIONARY AND HEAVY RAINS ARE
EXPECTED TO CONTINUE...ESPECIALLY TO THE NORTH OF HIGHWAY 70 AT LEAST
UNTIL 1130 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


LAT...LON 3398  9658 3396  9692 3420  9689 3418  9650
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:50 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 26, 3:50 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 26 1997

MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC
LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK
THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR
WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH
AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN
ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS
ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES
NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS
AS MSTR IS NOT TOTALLY GONE.

TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL
GO CLOSER TO FWC GUID DUE TO FAN BIAS.

FCSTID = 11
OKC   63  80  58  77 /  20  20  20  10
HBR   57  82  56  80 /  20  10  10   0
SPS   62  85  59  81 /  10  10  10  10
GAG   53  74  51  78 /  20  10  10   0
PNC   63  79  59  77 /  30  20  20  10
DUA   66  86  61  80 /  30  20  30  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 6:50 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 6:51 PM CDT, 3 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
     x      ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 8:16 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
815 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    STONEWALL                 OK   0.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:23 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    4 E ADA                   OK   1.00 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:34 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:35 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:52 PM CDTTornado WarningOUNHughes23 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningOUNPontotoc42 min
May 26, 8:11 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 26, 8:24 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 26, 8:31 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall49 min
May 26, 9:00 PM CDTTornado WarningOUNJohnston, Marshall30 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston41 min
May 26, 9:16 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes44 min
May 26, 9:18 PM CDTTornado WarningOUNMarshall27 min
May 26, 9:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 26, 9:39 PM CDTTornado WarningOUNBryan, Marshall36 min
May 26, 9:49 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston41 min
May 26, 10:13 PM CDTTornado WarningOUNBryan, Marshall47 min
May 26, 10:31 PM CDTSevere Thunderstorm WarningOUNPushmataha49 min
May 26, 10:40 PM CDTTornado WarningOUNMarshall35 min
May 26, 10:45 PM CDTTornado WarningOUNPushmataha45 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha52 min
May 27, 12:01 AM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha59 min
May 27, 1:00 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min
May 27, 1:30 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.